When people stop taking hormonal birth control, it isn’t uncommon for them to notice changes.
While these effects are widely recognized by doctors, there’s some debate over one term used to describe them: post-birth control syndrome.
An area lacking in research, post-birth control syndrome has fallen into the domain of naturopathic medicine.
Some doctors believe the syndrome doesn’t exist. But, as naturopaths say, that doesn’t mean it’s not real.
From symptoms to potential treatments, here’s everything you need to know about it.
Post-birth control syndrome is “a set of symptoms that arise 4 to 6 months following the discontinuation of oral contraceptives,” says Dr. Jolene Brighten, a functional medicine naturopathic physician.
The symptoms tend to be seen in people who have been taking a birth control pill.
But coming off any hormonal contraceptive — including an IUD, implant, and ring — can result in the changes characterized by post-birth control syndrome.
One simple reason: When it comes to post-birth control symptoms, conventional medicine isn’t a fan of the term “syndrome.”
Some doctors believe symptoms that arise after stopping a hormonal contraceptive aren’t symptoms at all but rather the body returning to its natural self.
For example, a person may have been prescribed the pill for period-related issues. So it wouldn’t be surprising to see those issues return as soon as the pill’s effects wear off.
Although the syndrome isn’t an official medical condition, the word “syndrome” has been used for more than a decade to describe negative post-birth control experiences.
Dr. Aviva Romm says she coined the term “post-OC (oral contraceptive) syndrome” in her 2008 textbook, “Botanical Medicine for Women’s Health.”
But, even now, there isn’t any research into the condition as a whole — only studies looking at individual symptoms and stories from people who have experienced it.
“For as long as the pill has been around, it’s actually surprising we don’t have more long-term studies about its effect while on it and after discontinuing,” Brighten notes.
There needs to be more research, she says, to help understand why so many people “around the world have similar experiences and complaints when they discontinue birth control.”
“Post-birth control syndrome is the result of both the effects birth control can have on the body and the withdrawal of exogenous synthetic hormones,” Brighten states.
To understand the cause of any such symptoms, you first need to understand how hormonal contraceptives work.
Pills and other hormonal contraceptive methods suppress the body’s natural reproductive processes.
The hormones they contain
Most stop ovulation from happening. Some also make it more difficult for sperm to reach eggs and block fertilized eggs from implanting in the womb.
As soon as you stop taking birth control, your body will begin to rely on its natural hormone levels once more.
As Brighten explains, this is “a significant hormonal shift for which we’d expect to see some issues arise.”
Everything from skin to the menstrual cycle can be affected.
And if you had hormonal imbalances before taking birth control, these may flare up again.
No, not everyone. Some people won’t experience any detrimental symptoms after quitting hormonal birth control.
But others will feel the effects as their body adjusts to its new state.
For those who were on the pill, it can take a few weeks for menstrual cycles to return to normal.
Some post-pill users, however, report waiting 2 months for a regular cycle.
Brighten says there seems to be a connection between the likelihood of symptoms and two factors:
- the length of time a person has been taking hormonal birth control
- the age they were when they first started it
But aside from anecdotal evidence, there’s little research to back up the theory that younger first-time users and long-term users are more likely to experience post-birth control syndrome.
Most people will notice symptoms within 4 to 6 months of stopping the pill or other hormonal contraceptive.
Brighten notes that for some, these symptoms can resolve in a matter of months. Others may need more long-term support.
But, with the right help, symptoms can usually be treated.
The most talked about symptoms revolve around periods — whether it’s no periods, infrequent periods, heavy periods, or painful ones.
(There’s a name for a lack of menstruation after coming off an oral contraceptive: post-pill amenorrhea.)
Menstrual cycle irregularities can be caused by natural hormonal imbalances your body had before birth control.
Or they can be a result of your body taking its time to return to the normal hormone production needed for menstruation.
But period issues aren’t the only symptoms.
“Because you have hormone receptors in every system of your body, the symptoms can also present in systems outside of the reproductive tract,” Brighten explains.
Hormonal alterations can lead to skin issues like acne, fertility issues, and hair loss.
Digestive problems can ensue, ranging from excessive gas and bloating to traditional upsets.
People may also experience migraine attacks, weight gain, and signs of a mood disorder, such as anxiety or depression.
That last one has caused some concern — particularly after the publication of a large-scale
It found a link between hormonal contraception and depression diagnoses along with antidepressant usage.
“There are many lifestyle and dietary factors that can support your body in recovering,” Brighten says.
Living an active, healthy lifestyle and consuming a balanced diet is a good place to start.
Ensure that you’re getting a healthy intake of fiber, protein, and fat.
There’s evidence to suggest that oral contraceptives may reduce levels of certain nutrients in the body.
The list includes:
- folic acid
- a whole host of vitamins, including B-2, B-6, B-12, C, and E
So, taking supplements to boost levels of the above may help symptoms of post-birth control syndrome.
You can also try regulating your body’s circadian rhythm.
Aim to get enough sleep each night. Limit nighttime light exposure by avoiding devices like TVs.
In the daytime, ensure you spend enough time in the sunlight too.
No matter what you try, it’s important to remember that post-birth control syndrome can be complex.
To know exactly what your body might need, it’s always best to see a medical professional. They can help you determine your next best steps.
Brighten advises consulting with your doctor if you have significant symptoms or are concerned in any way.
If you don’t have a period within 6 months of stopping your birth control, it’s also wise to book a doctor’s appointment.
(People looking to get pregnant may want to see a doctor after 3 months without a period.)
Essentially, anything that’s having a big impact on your life signals a need for professional help.
Hormonal medication is the only clinical treatment likely to make a big difference.
If you’re adamant you don’t want to return to birth control, your doctor can still help with symptoms.
Usually, your doctor will first test your blood for hormonal imbalances.
Once assessed, they will then advise you of various ways to alter your lifestyle.
This may include activity changes and supplement recommendations, along with referrals to other practitioners, like a nutritionist.
Specific symptoms can have their own specific treatments. Acne, for example, can be treated with prescription-strength medications.
The possibility of post-birth control syndrome shouldn’t scare you into steering clear of hormonal contraceptives. If you’re happy with your method, stick with it.
What’s important to know is the potential effects of quitting birth control and what can be done to remedy them.
This particular condition requires a lot more research, it’s true. But being aware of its existence will help you make informed decisions that are right for you and your lifestyle.
Lauren Sharkey is a journalist and author specializing in women’s issues. When she isn’t trying to discover a way to banish migraines, she can be found uncovering the answers to your lurking health questions. She has also written a book profiling young female activists across the globe and is currently building a community of such resisters. Catch her on Twitter.